Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Gaylord, MI

April 18, 2002Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 10:19 PM EDT for Alcona County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2002, 10:19 PM EDT (02:19 UTC)
Expired
Apr 18, 2002, 11:00 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alcona County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 190219
SVRAPN
MIC001-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1019 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHEAST LOWER MICHIGAN

* UNTIL 1100 PM EDT

* AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF GLENNIE...MOVING EAST AT 60  
  MPH

* THE SEVERE THUNDERSTORM WILL REACH...
  HUBBARD LAKE AROUND 1025 PM EDT
  SPRUCE AROUND 1030 PM EDT
  BLACK RIVER AROUND 1040 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 18, 3:50 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU APR 18 2002

SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING
E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER...
NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH
SMALL RISK FOR LIGHT SHOWERS FRI NIGHT.

TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS
FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS
NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS
FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS
BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO
SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING
WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP
ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG
AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS
AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE
LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A
HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE...
WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS
EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING
(TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT.

FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME
DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE
DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED
AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT
FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING
THE AFTERNOON.

FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY
SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME
850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID
LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH
A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF
TVC/APN LINE.

SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST
EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY
SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY...
ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT
LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL
KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED.

MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE
ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A
RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL
TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP
AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES
REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR
SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE
IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL
PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR...
WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR.

.APX...NONE.

SMITH

In the hours before

Local storm report, Apr 18, 4:35 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

354 PM    FREDERIC                  MI   .75 INCH HAIL
04/18/02  CRAWFORD

430 PM    VIENNA                    MI   1.75 INCH HAIL
04/18/02  MONTMORENCY

CJC/DNV
Special weather statement, Apr 18, 7:45 PM EDT, 2 hours 34 minutes before
MIZ016>036-041-042-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Apr 18, 9:24 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
924 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

820 PM    SUTTONS BAY               MI   60 MPH TSTM WIND GUST
04/18/02   LEELANAU

821 PM    ALONG M-37                MI   WIND DAMAGE
04/18/02   WEXFORD                        LAW ENFORCEMENT REPORTED
                                          TREES DOWN

825 PM    3 E TRAVERSE CITY         MI   60 MPH TSTM WIND GUST
04/18/02   GRAND TRAVERSE                 TRAINED SPOTTER REPORTED
                                          LARGE TREE LIMBS DOWN

840 PM    KEWADIN                   MI   65 MPH TSTM WIND GUST
04/18/02   ANTRIM

850 PM    CADILLAC                  MI   WIND DAMAGE
04/18/02   WEXFORD                        TRAINED SPOTTER REPORTED
                                          POWER POLE SNAPPED IN
                                          HALF

850 PM    SHERMAN                   MI   WIND DAMAGE
04/18/02   WEXFORD                        TRAINED SPOTTER REPORTED
                                          NUMEROUS TREES DOWN

JSL
Local storm report, Apr 18, 9:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
941 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

935 PM    3 SE HOUGHTON LAKE        MI   WIND DAMAGE
04/18/02   ROSCOMMON                      SCATTERED 12 INCH DIAMETER
                                          TREES DOWN POWER
                                          LINES DOWN

JSL
Local storm report, Apr 18, 10:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
941 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

935 PM    3 SE HOUGHTON LAKE        MI   WIND DAMAGE
04/18/02   ROSCOMMON                      SCATTERED 12 INCH DIAMETER
                                          TREES DOWN POWER
                                          LINES DOWN

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:08 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau, Wexford37 min
Apr 18, 8:36 PM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska39 min
Apr 18, 8:44 PM EDTSevere Thunderstorm WarningAPXWexford31 min
Apr 18, 9:14 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon61 min
Apr 18, 9:23 PM EDTSevere Thunderstorm WarningAPXCrawford22 min
Apr 18, 9:55 PM EDTSpecial Marine WarningAPX50 min
Apr 18, 9:58 PM EDTSevere Thunderstorm WarningAPXOscoda32 min
Apr 18, 10:27 PM EDTSevere Thunderstorm WarningAPXGladwin, Roscommon48 min
Apr 18, 10:45 PM EDTSpecial Marine WarningAPX60 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:58 PM EDTSevere Thunderstorm WarningAPXOgemaw32 min
Apr 18, 11:22 PM EDTSpecial Marine WarningAPX83 min
Apr 18, 11:22 PM EDTSpecial Marine WarningAPX83 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:58 PM EDTSpecial Marine WarningAPX32 min
Apr 18, 11:58 PM EDTSpecial Marine WarningAPX32 min
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.